Utah, 2013

Flash Flood and Damaging Wind in Utah, August 12, 2013

August 12, 2013 · NWS SLC · 2 events in 2 counties and zones

Isolated thunderstorms formed on August 12, producing flash flooding in Capitol Reef National Park and wind damage in northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated thunderstorms formed on August 12, producing flash flooding in Capitol Reef National Park and wind damage in northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 12, 9:13 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 9:13 AM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 AM MDT MON AUG 12 2013

.SYNOPSIS...MOISTURE PRIMARILY OVER THE EASTERN HALF OF UTAH WILL
REMAIN IN PLACE EARLY THIS WEEK. THE AIRMASS IS EXPECTED TO DRY
OUT ACROSS MOST OF UTAH MIDWEEK...FOLLOWED BY ANOTHER SURGE OF
MOISTURE FROM THE SOUTH FOR THE WEEKEND.

&&

.DISCUSSION...BIG PICTURE PATTERN REMAINS LARGELY UNCHAINED VERSUS
THE LAST SEVERAL DAYS. MINOR NOTES TO THAT...UPPER LOW ALONG THE
PACIFIC COAST HAS SHIFTED NORTH AS EXPECTED ALLOWING DOWNSTREAM
RIDGE TO BUILD SLIGHTLY WEST ACROSS THE EASTERN GREAT BASIN. PWAT
TRENDS HAVE NUDGED UP SLIGHTLY BUT REMAIN MOSTLY AT MODERATE
LEVELS AND AT THE MID LEVELS. ON THE SMALLER SCALE A RETURN FLOW
VORT MAX IS MOVING NORTH NORTHEAST THROUGH SOUTHERN AND CENTRAL
UTAH ATTM...WITH RAP13 INDICATING TRACK ALONG THE SPINE OF CENTRAL
MOUNTAINS/UINTAS OVER THE NEXT 12 HOURS.

SAID VORT MAX PROVIDING JUST ENOUGH LIFT FOR SHOWERS AND ISOLATED
THUNDERSTORMS THIS MORNING AND EXPECT COVERAGE WILL INCREASE QUITE
RAPIDLY OVER THE TERRAIN AND ADJACENT VALLEYS COME 18/19Z. AS PWAT
REMAINS MARGINAL WITH A VERY DRY BOUNDARY LAYER IN PLACE EXPECTING
STORMS TO ONCE AGAIN REMAIN ON THE DRIER SIDE WITH PRIMARY THREATS
COMING IN THE FORM OF MICROBURST WINDS AND LIGHTNING. SEE FIRE
WEATHER DISCUSSION AND RECENTLY ISSUED RED FLAG WARNING FOR MORE
INFO. VORT MAX TO EXIT TO THE NORTHEAST OVERNIGHT BUT WILL LIKELY
SEE THUNDERSTORMS PERSIST THROUGH THE FIRST HALF OF THE NIGHT OVER
THE NORTHEAST...INCLUDING SOUTHWEST WYOMING.

GOING FORECAST IN GOOD SHAPE IN THE SHORT TERM. ONLY MADE A MINOR
UPDATE TO POPS TO MATCH LATEST TRENDS.

SIGNIFICANT DRYING WILL NOT TAKE PLACE UNTIL WEDNESDAY AT THE
EARLIEST BUT LOOKS TO DOMINATE LATE WEEK TRENDING TEMPS UP BY
THURSDAY. LAST SEVERAL RUNS IN GLOBALS ADVERTISE MOISTURE
RETURNING FOR THE WEEKEND AND SEE NO CHANGE TO THAT IN THE 12Z
GFS.

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS UNDER VFR CONDITIONS WILL
PREVAIL AT KSLC INTO THE AFTERNOON HOURS MONDAY. THERE IS A 30
PERCENT CHANCE WINDS REMAINS SOUTHERLY THROUGH THE PERIOD...ALTHOUGH
WINDS WILL LIKELY BECOME DRIVEN BY THUNDERSTORM OUTFLOWS BETWEEN 21Z
AND 03Z. THERE IS A 10 PERCENT CHANCE A THUNDERSTORM CROSSES THE
AIRFIELD...WITH AN ATTENDANT THREAT FOR CLOUD TO GROUND LIGHTNING IN
ADDITION TO GUSTY ERRATIC WINDS.

&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT THROUGH 9PM FOR THE
NORTHERN AND CENTRAL UTAH MOUNTAINS WITH DRY LIGHTNING AND
GUSTY/ERRATIC WINDS BEING THE THREAT. A SHORTWAVE NEAR RICHFIELD
THIS MORNING WILL TREK NORTHWARD DURING THE DAY PROVIDING SCATTERED
THUNDERSTORMS TO MUCH OF THE AREA. WITH A FAIRLY DRY ENVIRONMENT IN
THE LOWER LEVELS...DRY LIGHTNING AND GUSTY/ERRATIC WINDS WILL BE A
THREAT FOR NEW FIRE STARTS AND THE POTENTIAL TO ALTER ONGOING FIRE
BEHAVIOR.

SIMILAR CONDITIONS CAN BE EXPECTED TUESDAY...BEFORE HIGH PRESSURE
STRENGTHENS ACROSS THE REGION DURING THE MIDWEEK PERIOD. THIS
STRENGTHENING HIGH WILL WORK TO STABILIZE AND DRY THE AIRMASS
RESULTING IN A DECREASING THREAT OF THUNDERSTORMS...WITH HOT
CONDITIONS DEVELOPING. VERY DRY AIRMASS ALONG THE NEVADA BORDER WILL
SPREAD EAST THIS WORK WEEK...WITH AFTERNOON HUMIDITY LEVELS DROPPING
INTO THE 5-10% RANGE AND POOR OVERNIGHT RECOVERY. LUCKILY WINDS LOOK
FAIRLY LIGHT DURING THIS PERIOD OUTSIDE OF ANY SHOWER ACTIVITY.
MOISTURE LOOKS TO RETURN NORTHWARD ACROSS THE AREA DURING THE
UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7000 FEET FOR
     UTZ479-488-493.

WY...NONE.
&&

MERRILL/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 12, 4:40 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT MON AUG 12 2013

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND EASTERN
UTAH EARLY MORNING WILL INCREASE IN AREAL COVERAGE THIS
AFTERNOON. MOST OF THE SHOWERS AND STORMS WILL EXIST ACROSS
CENTRAL AND EASTERN UTAH DURING THE AFTERNOON...THEN DEVELOP
ACROSS NORTHWEST UTAH TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH THUNDERSTORMS...THOUGH THE MAIN WEATHER
HAZARDOUS WILL LIKELY BE STRONG AND GUSTY WINDS...ALONG WITH CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOMEWHAT DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST
TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN ACROSS THE CENTRAL AND EASTERN DURING THE
AFTERNOON HOURS...THOUGH THE AREAL COVERAGE WILL SIGNIFICANT LESS
THAN ON MONDAY. THURSDAY SHOULD BE DRY AND WARM ACROSS THE OUTLOOK
AREA.

MOISTURE POOLED TO THE SOUTH OF UTAH WILL BEGIN TO WORK BACK NORTH
INTO SOUTHERN AND WESTERN UTAH LATE FRIDAY AND SATURDAY. SHOWERS
AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH LATE FRIDAY...THEN
SPREAD ACROSS MUCH OF UTAH SATURDAY. THE BEST CHANCE FOR
SIGNIFICANT THUNDERSTORM ACTIVITY WILL ARRIVE SUNDAY...WITH MOST OF
THE ACTIVITY CONFINED TO THE NORTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 164 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
August 12, 12:35 PM MST to 1:35 PM MST
Where
Wayne County, 2.44 mi E of Fruita to 3.14 mi S of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.281, -111.205

Flash flooding occurred in Capitol Reef National Park, with rangers reporting more than a foot of water running down the Grand Wash. The flooding also resulted in the closing of the Scenic Drive.

Thunderstorm Wind, Salt Lake

When
August 12, 6:00 PM MST
Where
Salt Lake County, 1.09 mi NNE of Union
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.635, -111.862

An isolated microburst over the Salt Lake Valley knocked over a large cottonwood tree at Wheeler Historic Farm. The time is approximate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474792, 474790.